South Dakota, 2007

High Wind in South Dakota, February 2, 2007

February 2, 2007 · NWS UNR · 7 events in 7 counties and zones

Northwest winds quickly increased in the morning across northwest South Dakota behind the passage of a cold front. Sustained winds of 30 to 45 mph, with gusts to 60 mph, lasted for several hours before diminishing late in the afternoon.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Northwest winds quickly increased in the morning across northwest South Dakota behind the passage of a cold front. Sustained winds of 30 to 45 mph, with gusts to 60 mph, lasted for several hours before diminishing late in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 2, 8:46 AM MST, 14 minutes earlier.

Area forecast discussion, Feb 2, 8:46 AM MST, 14 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
846 AM MST FRI FEB 2 2007

.UPDATE...ADDED ISOLATED SNOW SHOWERS AND BLOWING SNOW TO NORTHEAST
WYOMING AND NORTHERN SOUTH DAKOTA DUE TO CURRENT CONDITIONS...COLD
AIR ALOFT AND UPPER JET CREATING LIFT OVER THE AREA. ALSO INCREASED
CLOUD COVER WHERE ISOLATED SNOW SHOWERS WILL BE.

.PREVIOUS DISCUSSION 345 AM...CURRENT SURFACE ANALYSIS HAS LOW
PRESSURE OVER WESTERN ONTARIO....WITH HIGH PRESSURE OVER THE
NORTHERN ROCKIES AND GREAT BASIN REGION. UPPER LEVELS SHOW COLD
HUDSON BAY LOW IN PLACE WITH CYCLONIC FLOW ACROSS THE NORTHERN
PLAINS. WINDS HAVE TAPERED OFF...BUT STILL IN THE 10 TO 20 MPH RANGE
AT MOST LOCATIONS. THIS COMBINED WITH TEMPS OF ZERO TO 15 BELOW ZERO
IS PRODUCING WIND CHILLS OF 20 BELOW TO 35 BELOW ZERO AT MOST
LOCATIONS. WATER VAPOR IMAGERY SHOWING NEXT WAVE LOCATED ACROSS
SOUTHERN SK...MOVING INTO NORTHEAST MT AND NORTHERN ND. MAIN
FORECAST CONCERN IN THE SHORT TERM WILL CONTINUE TO BE STRONG WINDS
AND COLD WIND CHILLS.

FOR TODAY...A VERY COLD START WITH BITTER WIND CHILLS AT MOST
LOCATIONS. TEMPS WILL MODERATE ENOUGH BY MIDDAY TO BRING WIND CHILLS
ABOVE 25 BELOW...SO WILL KEEP WIND CHILL EXPIRATION AT 18Z. THE WAVE
MENTIONED ABOVE WILL SLIDE SOUTH ACROSS THE NORTHERN PLAINS...
BRINGING A REINFORCING SHOT OF COLD AIR ALONG WITH STRONG N-NW
WINDS. THOUGH AVAILABLE MOISTURE WILL BE LACKING...DECENT AREA OF
LIFT WITH WAVE AND STEEP LAPSE RATES SHOULD ALLOW FOR SOME SNOW
SHOWERS AND FLURRIES TO DEVELOP...ESPECIALLY ACROSS NORTHWEST SD AND
THE NORTHERN HILLS AREA. GOOD BOUNDARY LAYER MIXING WILL ALLOW FOR
STRONG WINDS THIS AFT AND EARLY EVE. ADVISORY CRITERIA WINDS A NEAR
CERTAINTY FOR MOST OF THE WESTERN SD PLAINS...EXCEPT FOR CORRIDOR
FROM 2WX TO RAP...WHERE WARNING CRITERIA WINDS LOOK LIKELY FOR A
WHILE THIS AFTERNOON...ESPECIALLY WHEN SNOW SHOWERS ARE IN THE
VICINITY.

WAVE WILL MOVE QUICKLY SOUTH AND WEST OF AREA TONIGHT WITH SLOWLY
DECREASING WINDS AND FLURRIES ENDING OVERNIGHT. WILL SURELY NEED
ANOTHER WIND CHILL ADVISORY FOR A GOOD PART OF THE AREA...IF NOT
EVERYWHERE...FOR LATER TONIGHT AND SATURDAY MORNING...BUT WILL LET
DAYSHIFT TAKE CARE OF THAT THIS AFTERNOON. LOWS WILL DROP WELL BELOW
ZERO AT MOST LOCATIONS WITH SOME WIND HELPING TO DROP WIND CHILLS
BELOW 25 BELOW ZERO.

IT WILL REMAIN QUITE COLD ACROSS MUCH OF THE AREA THIS WEEKEND...
ESPECIALLY NORTH AND EAST OF THE BLACK HILLS. BRISK WINDS WILL
PRODUCE VERY COLD WIND CHILLS AS WELL ON SATURDAY. THE ARCTIC
BOUNDARY ..ALONG THE LEE OF THE ROCKIES EARLY IN THE WEEKEND...WILL
TRY TO SLOWLY SHIFT TO THE NORTH AND EAST...POSSIBLY REACHING INTO
NORTHEAST WY BY SUNDAY. WILL SEE SOME MODERATION IN TEMPS OVER
SOUTHWEST PARTS OF THE CWA...ESPECIALLY BY SUNDAY. STILL SOME
UNCERTAINTY WITH WHERE THIS SETS UP...BUT WITH BOUNDARY AND
BAROCLINIC ZONE IN THE VICINITY AND SOME UPPER LEVEL ENERGY STILL
SLIDING SOUTH ACROSS THE HIGH PLAINS...HAVE ADDED SOME POPS FOR
NORTHEAST WY AND THE HILLS AREA ON SATURDAY AND SUNDAY.

EXTENDED...LONGER RANGE GUIDANCE IS SUGGESTING THAT THE DEEP NWLY
FLOW ACRS THE NRN PLAINS WILL GRADUALLY SHIFT EWD BY THE END OF NEXT
WEEK WITH THE UPR RIDGE BUILDING FURTHER EAST ACRS THE WRN CONUS.
THIS WOULD RESULT IN A GRADUAL WARM UP FOR OUR AREA. UNTIL
THEN...COLD AND UNSETTLED CONDITIONS WILL PREVAIL. BEST CHANCES FOR
PCPN LOOK TO BE NEAR THE BAROCLINIC ZONE ACRS THE WRN CWFA FOR EARLY
NEXT WEEK...WITH PERIODIC UPSLOPE ENHANCEMENT IN THE NRN BLKHLS.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THIS MRNG ACRS THE RTES.
THIS AFTN...ANOTHER STRONG COLD FRONT WILL SWEEP SWD ACRS THE NRN
PLAINS AND BRING AREAS OF MVFR CIGS AND -SN...PRIMARILY NORTH OF
I-90. WIND GUSTS OVER 40KTS WILL COMBINE WITH FALLING SNOW AND SNOW
ALREADY ON THE GROUND TO CREATE SIGNIFICANTLY REDUCED VISIBILITIES
AT TIMES.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING THIS AFTERNOON AND EARLY EVENING FOR PARTS OF
     NORTHWEST SD...
  ...WIND ADVISORY THIS AFTERNOON AND EARLY EVENING FOR REST OF
     WESTERN SD PLAINS...
  ...WIND CHILL ADVISORY THROUGH LATE THIS MORNING FOR ALL OF
     WESTERN AND SOUTH CENTRAL SD...
WY...WIND CHILL ADVISORY THROUGH LATE THIS MORNING.

&&
Hazardous weather outlook, Feb 2, 6:05 AM MST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
605 AM MST FRI FEB 2 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
605 AM MST (705 AM CST) FRI FEB 2 2007

...HIGH WIND WARNING THIS AFTERNOON AND EARLY EVENING FOR PARTS OF
   NORTHWEST SOUTH DAKOTA...
...WIND ADVISORY THIS AFTERNOON AND EARLY EVENING FOR THE REST OF THE
   WESTERN SOUTH DAKOTA PLAINS...
...WIND CHILL ADVISORY THROUGH LATE THIS MORNING FOR ALL OF NORTHEAST
   WYOMING AND WESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL VALUES OF 20 BELOW TO 35 BELOW ZERO WILL CONTINUE ACROSS
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA EARLY THIS MORNING. WIND
CHILL VALUES WILL IMPROVE BY MIDDAY AS TEMPERATURES RISE ABOVE ZERO.

ANOTHER COLD FRONT WILL SLIDE SOUTH ACROSS THE NORTHERN PLAINS
LATE THIS MORNING AND AFTERNOON. BEHIND THE FRONT...NORTHWEST WINDS
WILL BECOME QUITE STRONG...ESPECIALLY ACROSS THE SOUTH DAKOTA PLAINS
THIS AFTERNOON. THE STRONGEST WINDS WILL BE ACROSS NORTHWEST SOUTH
DAKOTA...FROM BUFFALO TO RAPID CITY. SCATTERED SNOW SHOWERS AND
FLURRIES ARE ALSO EXPECTED THIS AFTERNOON. THE GUSTY WINDS AND SNOW
SHOWERS WILL PRODUCE AREAS OF BLOWING SNOW AND REDUCED
VISIBILITIES...ESPECIALLY ACROSS PARTS OF NORTHWEST SOUTH DAKOTA AND
THE NORTHERN BLACK HILLS. WINDS WILL GRADUALLY DECREASE THIS EVENING.
HOWEVER...BRISK WINDS AND TEMPERATURES BELOW ZERO LATER TONIGHT WILL
PRODUCE WIND CHILLS OF 20 BELOW TO 35 BELOW ZERO OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS WILL REMAIN BRISK ON SATURDAY AS THE COLD AIR REMAINS
ENTRENCHED OVER THE NORTHERN PLAINS. THIS WILL PRODUCE LOW WIND
CHILL VALUES FOR MUCH OF SATURDAY...ESPECIALLY NORTH AND EAST OF THE
BLACK HILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Harding

When
February 2, 9:00 AM MST to 3:00 PM MST
Where
Harding forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Rapid City

When
February 2, 10:00 AM MST to 4:00 PM MST
Where
Rapid City forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
February 2, 10:00 AM MST to 3:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Butte

When
February 2, 11:00 AM MST to 4:00 PM MST
Where
Butte forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
February 2, 11:00 AM MST to 4:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
February 2, 12:00 PM MST to 3:00 PM MST
Where
Northern Meade Co Plains forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Sturgis / Piedmont Foothills

When
February 2, 12:00 PM MST to 3:00 PM MST
Where
Sturgis / Piedmont Foothills forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11297, 11300, 11303, 11298, 11301, 11299, 11302.